Try sofatutor for 30 Days

Discover why over 1.6 MILLION pupils choose sofatutor!

Adding and Subtracting Time

Do you want to learn faster and more easily?

Then why not use our learning videos, and practice for school with learning games.

Try for 30 Days
Rating

Ø 4.7 / 3 ratings
The authors
Avatar
Team Digital

Basics on the topic Adding and Subtracting Time

Calculating Time – Adding and Subtracting Time

Imagine this: you want to go on a thrilling scavenger hunt but to succeed, you must follow the clues and get to each one in time! For this, you'll need the superpower of adding and subtracting time. Read on to find out how to add time and how to subtract hours from time.

Wondering how to add and subtract time? There are many ways to add and subtract time, but one of the best tools is a number line.

Time Add and Subtract

Let’s look at how to add up time (add hours to time, add minutes to time, add time to time) using a number line.

When you add time together with a number line, always start on the left with your starting time. From there, count forwards by the amount you're adding.

You can leap forwards in fives, tens or even more. The spot you end up on shows the new time. And guess what? This method works when adding both hours and minutes!

For instance, imagine you start your hunt at 2:20 and spend 35 minutes searching. To find out when you'll uncover the next hint, use an open number line.

24884_adding_Numberline_1_(1).svg

Starting at 2:20 and adding 35 minutes, you'll discover the next hint at 2:55!

Add and Subtract Time Intervals

Now that we’ve looked at how to add up time, let’s find out how to subtract time using a number line.

Subtracting is like walking backwards in time! For this, always start on the right with your starting time. Then, count backwards by the amount you're subtracting.

Hop back in fives, tens or more to find your new time.

Imagine you have a clue that says you need to reach a location by 5:30. But, the journey will take 25 minutes. When should you start? Use the open number line to find out.

24884_subtracting_Numberline_2_(1).svg

If you need to be somewhere by 5:30 and the journey takes 25 minutes, start your trip by 5:05 to be right on time!

Subtracting and Adding Time – Summary

When adding and subtracting units of time, remember to use a number line and follow the steps to success.

Time add:

Step # What to do
1 Begin with your starting time on the left side of the number line.
2 Hop forwards in increments of the time you're adding.
3 The spot you land on is your new time!

Time subtract:

Step # What to do
1 Start with your initial time on the right side of the number line.
2 Jump backwards by the time you're subtracting.
3 Your landing spot reveals your new time!

With these tools in hand, you're ready to ace any time challenge and become a master of the clock to add time and subtract time!

Looking for more on adding and subtracting time KS2? Check out our adding and subtracting time worksheets featuring adding and subtracting time word problems. Soon you’ll be able to quickly subtract time and add time up!

Frequently Asked Questions on Calculating Time

How do I add time when one of them is in PM and the other in AM?
Why do we sometimes subtract time to find out the duration of an event?
Why is it essential to understand the 12-hour and 24-hour formats?
How do you subtract time?

Transcript Adding and Subtracting Time

"What's this, a letter? Oh, it's from Zuri! I need to follow the clues to find a surprise! Hmm, the next clue will be at the fountain." Freddie needs to be at the fountain to find the next clue, but what time will he get there? "Adding and Subtracting Time". It will take Freddie forty-five minutes to get to the fountain. If he leaves at 1:15, what time will he get there? We can calculate this by adding time on a number line. When adding using a number line you always put the starting number on the left side. Let's put 1:15 on the left side. Next we can hop forwards small amounts of how much time it will take. It will take Freddie forty-five minutes so we can hop forwards forty-five minutes. We can count in tens to help. Ten, twenty, thirty, forty. Then, we can count five minutes more to find out the ending time. After counting forty-five minutes forwards, we found the ending time, two o'clock. Freddie will get to the fountain at two o'clock. "Clue number two says to look behind the bush! Swimming shorts! Are we going swimming? It says I need to be at the park by 2:30 to find the next clue." If it takes Freddie twenty minutes to get there, what time should he leave? We can help Freddie by using the number line to subtract time. When subtracting using a number line, you always put the starting number on the right side. Let's put 2:30 on the right side of the number line. Next, count backwards small amounts of the time it will take. Since it will take Freddie twenty minutes, we can count backwards twenty minutes. Let's count backwards in tens! Ten, twenty. We counted backwards twenty minutes and ended on 2:10 or ten past two. So, Freddie should leave by ten past two to get there in time. "It says my next clue is at home. I’ll need to take two buses that are each five minutes long to get there." If Freddie leaves right now at half past two, what time will he get home after taking the two buses? We need to count up, or add, to find the answer. Since we’re adding, step one is to put the number on the left side of the number line. Next, we need to count up the amount of time it will take. If Freddie takes two buses that each take five minutes, when will he get home? Freddie will get home at 2:40. "Here’s clue number four! It says I need to get changed and find Zuri at the sunniest spot by 3:30, hmm, the sunniest spot?" The sunniest spot is close to the landfill, and it will take Freddie thirty-five minutes to get there. Freddie needs to find Zuri by 3:30. If it takes him thirty-five minutes to get there, what time should he leave? We need to count backwards, or subtract, to find the answer. Since we’re subtracting, we'll put 3:30 on the right side of the number line. Next, we'll count backwards the amount of time it will take. If Freddie takes thirty-five minutes to find Zuri, and needs to get there by 3:30, or half past three, when should he leave? Freddie should leave by 2:55, or five to three, in order to find Zuri in time! When adding with a number line, remember. Put the start time on the left side. Next, count forwards on the number line. The number you count forwards to is the time. When subtracting time with a number line, remember. Start by putting the time on the right side of the number line. Then, count backwards small amounts on the number line until you reach the time. Remember, the number you count back to is the time. "You did it! Welcome to the beach party, Freddie!" "This doesn’t look a lot like a beach to me… oh well!"

1 comment
1 comment
  1. Love to learn time

    From Kanni, 9 months ago

Adding and Subtracting Time exercise

Would you like to apply the knowledge you’ve learnt? You can review and practice it with the tasks for the video Adding and Subtracting Time .
  • What time will Freddie get home?

    Hints

    Remember, we are adding. So start with 3:10 on the left side of your number line.

    How could we break 45 minutes into smaller jumps on the number line?

    If we start with 3:10 and add 10 minutes, we get to 3:20. Can you keep adding the other chunks of time on the number line to find out what time Freddie got home?

    Solution

    Freddie got home at 3:55 pm!

    We can break 45 minutes down into smaller chunks on the number line.

    Start by counting in steps of ten.

    Start at 3:10 pm then add ten minutes to get to 3:20 pm, then another ten minutes to get to 3:30 pm, then another ten minutes to get to 3:40 pm, then a final ten minutes to get to 3:50 pm. Add a further five minutes to get to 3:55 pm.

  • Can you work out what time Freddie should set off from each location?

    Hints

    Remember if we're adding time, we put the starting time on the left hand side and add small chunks of time on the number line.

    Remember if we're subtracting time, we put the time on the right hand side of the number line.

    Solution

    Remember when adding:

    1. Put the time on the left hand side of the number line.
    2. Count forwards in chunks.
    3. Find the time!

    When we are subtracting:

    1. Put the time on the right hand side of the number line.
    2. Count backwards in chunks.
    3. Find the time!

    The above image shows you how to solve the first problem.

    • Freddie left home at 9:00 am so we put 9:00 am on the left hand side of the number line.
    • We know it takes Freddie 30 minutes to get to the post office, so we can split 30 into chunks of 10.
    • Counting in tens across the number line we stop at 9:10 am, 9:20 am, then finally 9:30 am which is the answer.
    _________________________________________________________________________

    For the second problem:

    • Freddie leaves the post office at 9:40 am.
    • He knows it will take him 35 minutes to get to the park.
    • Put 9:40 on the left side of the number line and count forwards 35 minutes.
    • We can do this by counting in tens to reach 10:10 am, then another five to reach 10:15 am.

    For the third problem:

    • This time we know the start time and the end time, so we want to work out how long it took.
    • Put 10:15 am on the left of the number line and 10:40 am on the right.
    • If we start by counting in tens, we will reach 10:35 am after 20 minutes. We need to add another 5 to get to 10:40 am.
    • If we then add 20 and 5 we get 25 minutes.

    For the fourth problem:

    • Freddie needs to be home by 12:55 pm and it will take him 45 minutes.
    • Put 12:55 pm on the right of the number line.
    • Count back 45 minutes.
    • You will reach 12:10 pm.

  • Can you solve the addition and subtraction problems?

    Hints

    Remember, if we're adding, start with the time on the left hand side of the number line.

    If you are trying to find out how many minutes something takes:

    • Put the start time on the left.
    • Put the end time on the right.
    • Count in chunks to find the time, like in this example.
    Solution

    The first question asked you to start at 10:15 am and add on 40 minutes. The number line above shows you how you can do this.

    Start at 10:15 then count in tens to 40. This will get you to 10:55 am.

    ____________________________________________________________________________

    For the second question:

    • Put 8:45 on the right of your number line.
    • Count backwards in tens to 20.
    • Find your time: 8:25 am.

    For the third question:

    • Put 6:30 on the left of your number line and 7:15 on the right.
    • Count in tens from 6:30. You will reach 7:10 after 40 minutes. Add another 5 to get to 7:15.
    • Add 40 and 5 together to get 45 minutes.

    For the fourth question:

    • Put 4:45 on the right of your number line.
    • Count backwards in tens to reach 3:55, then another 5 to reach 3:50.

    For the fifth question:

    • Put 2:40 on the left of your number line and 3:05 on the right of your number line.
    • Count in tens from 2:40 and you will get to 3:00 after 20 minutes. Add another 5 to get to 3:05.
    • Add 20 and 5 to get 25 minutes.
  • Can you check Zuri's times?

    Hints

    Remember when adding, put the start time on the left hand side of the number line.

    Can you break the time into smaller chunks to help solve the problem?

    Remember, when subtracting, start with the time on the right. Have a look at the video hint for a clue.

    Look carefully at the hour and the minutes. Only highlight the incorrect times.

    Solution

    When we are adding time we put our start time on the left. The above number line helps us to solve the first problem.

    • Start with 9:15 on the left.
    • We are adding 25 minutes, so we can break this down into smaller chunks as shown on the number line.
    • We end up on 9:40 so the first problem is correct.
    _________________________________________________________________________

    For the second problem:

    • Start with 9:45 on the left.
    • Add 15 minutes.
    • This gets us to 10:00, so the minutes (05) were incorrect for this problem.

    For the third problem:

    • Start with 10:20 on the left.
    • Add 45 minutes.
    • This gets us to 11:05, so the hour (10) was incorrect on this problem.

    For the fourth problem:

    • Start with 12:10 on the right.
    • Subtract 20.
    • This gets us to 11:50, so the minutes (40) were incorrect in this problem.

    For the fifth problem:

    • Start with 12:20 on the left.
    • Add 55 minutes.
    • This gets us to 1:15, so both the hour (2) and the minutes (10) were incorrect here.

  • Can you order the steps for adding and subtracting time?

    Hints

    If we're adding, we start like this on the number line.

    If we're subtracting time, we start like this on the number line.

    Solution

    To add time:

    • Put the start time on the left of the number line.
    • Count forwards and find the time.

    To subtract time:

    • Put the time on the right of the number line.
    • Count backwards and find the time.
  • Can you solve Freddie's puzzle?

    Hints

    Find the earliest time and start working from there.

    Think about ordering the times first, then can you work out the difference between each?

    Think about this number line. How could we work out how many minutes between the two times?

    Solution

    Start with 12:30pm. The next time in the sequence is 1:05pm, so what is the difference between 12:30 and 1:05?

    We can start by counting in tens from 12:30. Once we get to 30 we will be at 1:00. If we add another 5 on we will reach 1:05, so the difference between 12:30 and 1:05 is 35 minutes.

    Following the above method, the following sequence should be achieved:

    1. 12:30 pm
    2. + 35 minutes
    3. = 1:05 pm
    4. + 40 minutes
    5. = 1:45 pm
    6. + 25 minutes
    7. = 2:10 pm
    8. + 30 minutes
    9. = 2:40 pm.

    Zuri should meet Freddie at 2:40pm.